Texas, 2011

Wildfire in Texas, March 17, 2011

March 17, 2011 · NWS CRP · 1 event in 1 county or zone

S. 281 and CR 418.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A wildfire burned 300 acres in Jim Wells County, near U.S. 281 and CR 418. 12 homes were threatened and an additional 20 smaller structures, forcing the evacuation of residents. Two sheds were destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 17, 11:45 AM CST, 15 minutes earlier.

Area forecast discussion, Mar 17, 11:45 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1245 PM CDT THU MAR 17 2011

.DISCUSSION...SEE AVIATION SECTION BELOW FOR 18Z TAF SUMMARY

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL OVER THE SITES THROUGH
THIS EVENING AS THE MORNING STRATUS CONTINUES TO BREAK UP. WITH
PLENTIFUL LOW LEVEL MOISTURE AND BOUNDARY LAYER COOLING...BKN MVFR CIGS WILL
DEVELOP OVER THE COASTAL SITES BY 02Z FRIDAY. THE STRATUS DECK
WILL CONTINUE TO LOWER SLIGHTLY OVERNIGHT AND IFR CIGS AND VISBYS
ARE POSSIBLE AT KVCT WHERE SFC WINDS WILL BE LOWER. IN
ADDITION...BKN MVFR CIGS ARE EXPECTED AT KLRD AFTER 07Z. EXPECT
THE STRATUS TO BE A LITTLE MORE PERSISTENT FRIDAY MORNING COMPARED
TO THIS MORNING.

&&

.PREV DISCUSSION... /ISSUED 654 AM CDT THU MAR 17 2011/

DISCUSSION...SEE AVIATION DISCUSSION BELOW.

AVIATION...MVFR CONDITIONS THROUGH 15Z WITH LOW STRATUS
ASSOCIATED WITH 35-40KT LLJ. EXPECT BREEZY CONDITIONS ACROSS ALL
TERMINALS AFTER 15Z WITH CEILINGS RISING TO VFR BY LATE MORNING
WITH MIXING OF SOUTHEAST WINDS AT 16 TO 21 KNOTS WITH SOME HIGHER
GUSTS. WINDS WILL DIMINISH AFTER SUNRISE THIS EVENING INTO THE 11
TO 15 KNOT RANGE. CEILINGS WILL ONCE AGAIN LOWER TO MVFR AROUND
00-01Z ACROSS ALL SITES WITH THE EXCEPTION OF KLRD...WHICH WILL
REMAIN VFR WITH HIGH CIRRUS CLOUDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    80  65  79  64  79  /  10  10  10  10  10
VICTORIA          81  63  80  63  82  /  10  10  10  10  10
LAREDO            92  67  90  70  94  /   0  10  10  10  10
ALICE             84  64  84  64  85  /  10  10  10  10  10
ROCKPORT          78  66  75  64  76  /  10  10  10  10  10
COTULLA           89  62  88  65  91  /   0  10  10  10  10
KINGSVILLE        84  64  82  66  84  /  10  10  10  10  10
NAVY CORPUS       77  66  75  65  77  /  10  10  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

ZF/78...AVIATION
Hazardous weather outlook, Mar 17, 3:08 AM CST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
408 AM CDT THU MAR 17 2011

GMZ230-235-250-255-270-275-TXZ229>234-239>247-180915-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
408 AM CDT THU MAR 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF RELATIVE HUMIDITY VALUES IN THE 30 TO 40
PERCENT RANGE AND BREEZY CONDITIONS WILL RESULT IN AN ELEVATED
FIRE DANGER THREAT FOR AREAS WEST OF HIGHWAY 281 THIS AFTERNOON.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SMALL CRAFT ADVISORY CONDITIONS WILL BE POSSIBLE MONDAY AND TUESDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Jim Wells

When
March 17, 12:00 PM CST to 8:00 PM CST
Where
Jim Wells forecast zone
Reported by
Fire Department/Rescue
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289412.